Arkansas, 2022

Tornadoes and Hail in Arkansas, April 11, 2022

April 11, 2022 · NWS TSA · 15 events in 3 counties and zones

Severe thunderstorms developed across west central Arkansas during the afternoon and evening hours of the 11th, as a cold front moved through the area. The air mass ahead of the front had become very unstable by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$975,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across west central Arkansas during the afternoon and evening hours of the 11th, as a cold front moved through the area. The air mass ahead of the front had become very unstable by mid afternoon. This instability, combined with strong wind shear, promoted the development of supercell thunderstorms that produced hail up to baseball size and a couple tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 11, 1:35 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
235 PM CDT Mon Apr 11 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 209 PM CDT Mon Apr 11 2022

The primary short term concern focuses on severe weather potential
through this evening, primarily from southeast OK through parts
of west central AR, along and south of quasi-stationary boundary.
As of 2 PM, the boundary extended near I-40 in west central AR to
near MLC to a little south of ADM. Meso analysis showing a pocket
of SB CAPE aground 3000 j/kg near I-30 in NC TX/SC OK with little
cap remaining. As such most of the recent CAM guidance shows
development across SE OK/WC AR over the next few hours, with some
suggestion of more robust development closer to 00z farther to
the southwest. Storms should become supercellular rather quick
given the strength/orientation of deep layer shear, with all modes
of severe possible in any more discrete cells. These storms will
move off to the east with most ending around 06z or shortly
thereafter.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 209 PM CDT Mon Apr 11 2022

Moist Gulf air will surge back north Tuesday in response to a
quickly approaching Pacific shortwave with entire area well
withing the warm sector. A sharp dryline will become established
west of I-35 as has been advertised for a few days now, but there
are a number of factors that could keep much, if any, convection
along the dry line in OK. Another consistent signal in the data
has been for a subtropical shortwave to lift northeast relatively
early in the day, forcing more widespread development in the warm
sector across TX/LA into southern OK, which would likely place
the OK portion of dry line within an area of subsidence. Most
guidance continues to support this with limited development. The
POP forecast for Tuesday mainly reflect potential associated
with the southern wave, which will have some severe potential. In
the event any storms fire on the dry line Tues afternoon, the
conditional prob of severe weather is quite high. Will also see
rather gusty winds Tuesday afternoon, fortunately we stay east of
the dry line which limits fire weather concerns some.

Higher chances of storms will eventually arrive in eastern Ok
Tuesday night into Wednesday morning as Pacific front overtakes
the dry line and sweeps through the area. These storms will also
have severe potential, though the highest may end up being just
east of the forecast area. Drier but cooler air behind the front
along with gusty NW winds will raise the fire weather potential,
though temperatures may stay below Red Flag criteria.

Patter will remain unsettled through the weekend with another
chance of showers and thunderstorms Easter weekend, with highest
chances appearing to be Saturday. A trend toward well below
normal temperatures may be shaping up early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Mon Apr 11 2022

Thunderstorm impacts will be the main aviation concern for the
next 6 to 12 hours, with ongoing potential at the NE OK and far NW
AR sites, shifting southward to MLC and FSM late afternoon and
early evening. Expect potential for IFR conditions and possible
severe wind gusts at MLC and FSM late afternoon into evening.
Ceilings will decrease tonight, with periods of IFR/MVFR
conditions likely. Visibility reductions in fog should also occur
at the NE OK sites tonight. Winds will largely be light until
things shift to the south tomorrow morning and become gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   56  82  57  67 /  10  20  30  30
FSM   61  81  63  74 /  50  30  50  70
MLC   59  80  60  75 /  20  30  30  30
BVO   51  82  53  66 /  10  10  40  30
FYV   56  79  58  70 /  40  20  50  80
BYV   54  78  60  71 /  40  20  50  80
MKO   56  79  59  71 /  20  20  30  40
MIO   51  79  56  66 /  10  10  40  60
F10   56  81  59  71 /  20  20  30  30
HHW   64  79  63  79 /  30  50  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Apr 11, 11:34 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1234 PM CDT Mon Apr 11 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1234 PM CDT Mon Apr 11 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...After 5 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered strong to severe thunderstorms are expected
to develop late this afternoon and into the evening along and
south of a boundary stalled across southeast Oklahoma and western
Arkansas. Hail to the size of tennis balls and damaging wind gusts
to 70 mph will be the main threats, with a limited tornado threat
especially for storms that interact with the boundary. These
storms are expected to shift east of the forecast area by
midnight.

In addition to the main threat area in southeast Oklahoma and
western Arkansas, ongoing storms across far northeast Oklahoma and
into far northwest Arkansas may produce marginally severe hail
through early afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...
       Very High Fire Weather Potential...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Thunderstorm Potential...
       Very High Fire Weather Potential.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Tuesday and Wednesday may both feature organized severe weather
across eastern Oklahoma and northwest Arkansas. Tuesday's threat
is highly conditional, with the main question being how many
storms develop either ahead of a dryline expected to be near the
Interstate 35 corridor during the afternoon or across southeast
Oklahoma and into northwest Arkansas. An unstable airmass and
sufficient wind shear will be in place across the area, and any
storms that are able to develop with have a good chance to
strengthen to severe levels. Large hail, damaging winds and
tornadoes will all be possible tomorrow, but again, the overall
threat will be contingent on thunderstorms developing at all.

A cold front will sweep across the region Wednesday, with
additional strong to severe thunderstorms likely to develop along
it and sweep through the area. Strong winds and drier conditions
west of the cold front will increase fire weather concerns
Wednesday afternoon.

The potential for showers and storms will return over the
weekend as a frontal boundary moves into the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 11, 11:40 AM CST, 4 hours before
Special Weather Statement
National Weather Service Tulsa OK
1240 PM CDT Mon Apr 11 2022

OKZ057-111815-
Craig OK-
1240 PM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of central Craig County
through 115 PM CDT...

At 1240 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of White Oak, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Vinita...                         Welch...
Bluejacket...                     Pyramid Corners...

This includes Interstate 44 between mile markers 289 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 9501 3694 9500 3668 9500 3661 9541
      3671 9542 3696 9501
TIME...MOT...LOC 1740Z 242DEG 31KT 3668 9532

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 11, 12:11 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
111 PM CDT Mon Apr 11 2022

OKZ058-111845-
Ottawa OK-
111 PM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of central Ottawa
County through 145 PM CDT...

At 111 PM CDT, Doppler radar indicated a strong thunderstorm near
Narcissa, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Wyandotte...                      Narcissa...
Ottawa...                         Peoria...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 300 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 9462 3673 9500 3687 9500 3700 9476
      3700 9462
TIME...MOT...LOC 1811Z 244DEG 40KT 3680 9496

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Apr 11, 3:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             2 E BRADEN              35.28N 94.47W
04/11/2022  U1.75 INCH       LE FLORE           OK   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

0432 PM     HAIL             ARKOMA                  35.35N 94.44W
04/11/2022  E1.00 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

The radar

The Western Arkansas radar (KSRX), 7 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 tornado. Local standard time, as filed.

Hail, Sebastian

When
April 11, 3:40 PM CST
Where
Sebastian County, 0.42 mi ESE of Mill Creek
Measured
2 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.328, -94.423

Hen egg size hail damaged homes, businesses, and vehicles.

Hail, Sebastian

When
April 11, 3:42 PM CST
Where
Sebastian County, 0.33 mi NE of Ft Smith
Measured
2.5 in hail
Property damage
$150,000
Reported by
Social Media
Coordinates
35.384, -94.416

Tennis ball size hail damaged homes, businesses, and vehicles.

Hail, Crawford

When
April 11, 3:49 PM CST
Where
Crawford County, 3.5 mi NW of Van Buren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.461, -94.399

Hail, Crawford

When
April 11, 3:54 PM CST
Where
Crawford County, 1 mi W of Furry
Measured
0.75 in hail
Reported by
Public
Coordinates
35.480, -94.318

Hail, Sebastian

When
April 11, 4:09 PM CST
Where
Sebastian County, Lavaca
Measured
2.5 in hail
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
35.330, -94.180

Tennis ball size hail damaged homes, businesses, and vehicles.

Tornado, Sebastian

When
April 11, 4:12 PM CST to 4:13 PM CST
Where
Sebastian County, 1.89 mi SSE of Bloomer to 2.82 mi SE of Bloomer
Rating
EF1
Path length
1 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
35.276, -94.134

This tornado uprooted trees and snapped large tree limbs in a heavily wooded area of Fort Chaffee. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph. The tornado was observed by a number of storm chasers and storm spotters.

Hail, Franklin

When
April 11, 4:16 PM CST
Where
Franklin County, 0.48 mi WSW of Charleston
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.299, -94.038

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Franklin

When
April 11, 4:21 PM CST
Where
Franklin County, 2.82 mi W of Charleston
Measured
2.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
35.300, -94.080

Hail larger than hen egg size damaged homes, businesses, and vehicles.

Hail, Sebastian

When
April 11, 4:22 PM CST
Where
Sebastian County, 0.84 mi ESE of Bloomer
Measured
2 in hail
Property damage
$75,000
Reported by
Storm Chaser
Coordinates
35.293, -94.138

Hen egg size hail damaged homes, businesses, and vehicles.

Tornado, Franklin

When
April 11, 4:23 PM CST to 4:32 PM CST
Where
Franklin County, 1.45 mi SSW of Charleston to 1.66 mi E of Charleston
Rating
EF1
Path length
2.4 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.280, -94.038

This tornado damaged a home, damaged several outbuildings, and uprooted or snapped trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Hail, Franklin

When
April 11, 4:28 PM CST
Where
Franklin County, 1.71 mi ENE of Branch
Measured
1.75 in hail
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
35.306, -93.921

Golf ball size hail damaged homes and vehicles.

Hail, Franklin

When
April 11, 4:28 PM CST
Where
Franklin County, 0.32 mi N of Branch
Measured
2.75 in hail
Property damage
$125,000
Reported by
Social Media
Coordinates
35.305, -93.950

Baseball size hail damaged homes, businesses, and vehicles.

Hail, Franklin

When
April 11, 4:30 PM CST
Where
Franklin County, Charleston
Measured
3 in hail
Property damage
$150,000
Reported by
Social Media
Coordinates
35.300, -94.030

Hail larger than baseball size damaged homes, businesses, and vehicles.

Hail, Franklin

When
April 11, 4:44 PM CST
Where
Franklin County, 3 mi SSE of Meg
Measured
1 in hail
Reported by
Social Media
Coordinates
35.360, -93.860

Hail, Sebastian

When
April 11, 4:48 PM CST
Where
Sebastian County, 1.38 mi N of Beverly
Measured
0.75 in hail
Reported by
Public
Coordinates
35.400, -94.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019395, 1019393, 1019394, 1019396, 1016873, 1017826, 1019403, 1019406, 1019405, 1017827, 1019407, 1019423, 1019422, 1019414, 1019411.